Article Text

Download PDFPDF

Carbon monoxide poisoning associated with Narghile use
  1. Umut Yucel Cavus1,
  2. Zehra Hamiyet Rehber2,
  3. Ozcan Ozeke3,
  4. Erdogan Ilkay3
  1. 1Department of Emergency Medicine, MESA Hospital, Ankara, Turkey
  2. 2Department of Internal Medicine, MESA Hospital, Ankara, Turkey
  3. 3Department of Cardiology, MESA Hospital, Ankara, Turkey
  1. Correspondence to Ozcan Ozeke, MESA Hastanesi, Kardiyoloji Klinigi, 06590 Ankara, Turkey; ozcanozeke{at}gmail.com

Abstract

The case history is presented of a healthy 25-year-old man who was admitted to hospital after two syncopal episodes caused by carbon monoxide poisoning after smoking narghile. Clinicians should be aware of this association when they evaluate syncope in the emergency department, especially in narghile users.

  • Carbon monoxide
  • poisoning
  • narghile
  • hookah
  • waterpipe
  • nursing
  • emergency departments
  • toxicology
View Full Text

Statistics from Altmetric.com

Narghile, known in many cultures under different shapes and names (eg, hookah, shisha, goza, hubble bubble, waterpipe), is a traditional method of tobacco use, especially in the Eastern Mediterranean region, but its use has become fashionable worldwide. We report the case history of a healthy 25-year-old man who was admitted to hospital after two syncopal episodes caused by carbon monoxide (CO) poisoning after smoking narghile.

Case report

A 25-year-old man was brought to the emergency department (ED) after experiencing two syncopal episodes in 1 week. His family and personal history was unremarkable and he was not taking any prescribed medications. The first syncope occurred during air travel and he was then brought to our hospital. At first we thought that the patient's initial symptoms of syncope were probably related to pulmonary embolism or vasovagal syncope related to fear of flying. The general examination and neurological examination were normal. The initial diagnostic investigation including CBC, chemistry panel, thyroid profile, D-dimer test, ECG, chest x-ray, echocardiography and MRI of the brain were completely normal. He was discharged home and advised to come back if similar symptoms occurred. One week later he was again brought to our ED after syncope and headache. We learned with more detailed history-taking that both syncopal episodes had developed after narghile use. An arterial blood gas analysis was performed which revealed a high carboxyhaemoglobin level of 31.1% (normal range 0.5–1.5%). These findings led to the diagnosis of acute CO poisoning. He was treated with high-flow oxygen and the carboxyhaemoglobin level was normalised gradually (14.8%, 12.5%, 1%, respectively). He recovered uneventfully and was discharged 2 days after admission with advice to quit any type of smoking. He has been followed for over 6 months without recurrence of his symptoms.

Discussion

CO is a colourless, odourless, non-irritating gas produced by incomplete combustion of hydrocarbons. Sources of CO include combustion devices, motor vehicle exhaust, portable generators and other gasoline- or diesel-powered engines, gas space heaters, woodstoves, gas stoves, fireplaces, tobacco smoke and various occupational sources.1 Studies that have examined narghile smokers and the aerosol of narghile smoke have reported high concentrations of CO, nicotine, ‘tar’, polycyclic aromatic hydrocarbons and heavy metals.2 3 It is estimated that misdiagnosis may occur in up to 30–50% of CO-exposed patients presenting to the ED, and undetected or unsuspected CO exposure can result in death.4

As this case exemplifies, clinicians should be aware of the association between CO poisoning and narghile smoking when evaluating syncope in the ED, especially in narghile users.

References

View Abstract

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; not externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.